Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 61, NWS Springfield, MO

June 29, 2024Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 29, 2024, 4:02 AM CDT for Hickory County, St. Clair County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2024, 4:02 AM CDT (09:02 UTC)
Expired
Jun 29, 2024, 10:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted.

955 
WGUS53 KSGF 290902
FFWSGF
MOC085-185-291515-
/O.NEW.KSGF.FF.W.0061.240629T0902Z-240629T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
402 AM CDT Sat Jun 29 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Hickory County in central Missouri...
  Southern St. Clair County in west central Missouri...

* Until 1015 AM CDT Saturday.

* At 402 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hermitage, Weaubleau, Wheatland, Pittsburg, Collins, Roscoe, 
  Vista, Gerster, Quincy, Elkton, Taberville, Pomme de Terre Lake, 
  Truman Lake and Pomme De Terre State Park.

This includes the following low water crossings...
  Hogles Creek at County Road 86, Weaubleau Creek at 350 Road and 
  Brush Creek at 1200 Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3783 9358 3783 9361 3783 9362 3783 9363
      3783 9365 3783 9366 3784 9377 3789 9380
      3795 9385 3803 9405 3802 9351 3798 9338
      3792 9330 3782 9329 3782 9353 3782 9357
      3783 9357

FLASH FLOOD...RADAR INDICATED

$$

Lindenberg
1 follow-up statement
454 
WGUS73 KSGF 291517
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1017 AM CDT Sat Jun 29 2024

MOC085-185-291527-
/O.EXP.KSGF.FF.W.0061.000000T0000Z-240629T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hickory MO-St. Clair MO-
1017 AM CDT Sat Jun 29 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN HICKORY AND 
SOUTHERN ST. CLAIR COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3783 9358 3783 9361 3783 9362 3783 9363
      3783 9365 3783 9366 3784 9377 3789 9380
      3795 9385 3803 9405 3802 9351 3798 9338
      3792 9330 3782 9329 3782 9353 3782 9357
      3783 9357

$$

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:49 AM CDT, 1 hour 13 minutes earlier. Its key messages:

  • Sub-severe precipitation in the north ending through the early morning. Localized flash flooding possible as rain trains over the same areas.
  • Heat Advisory in effect today with Heat Index values of 100 to 110.
  • Storm chances return this evening with a Marginal risk for severe winds.
  • Hot and rainy next week.
Area forecast discussion, Jun 29, 2:49 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
249 AM CDT Sat Jun 29 2024

.KEY MESSAGES...

- Sub-severe precipitation in the north ending through the
  early morning. Localized flash flooding possible as rain
  trains over the same areas.

- Heat Advisory in effect today with Heat Index values of 100
  to 110.

- Storm chances return this evening with a Marginal risk for severe
  winds.

- Hot and rainy next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 245 AM CDT Sat Jun 29 2024

Convection is currently making its way through out northernmost
counties this morning. We issued one Severe Thunderstorm Warning in
Benton county, but this activity has largely remained sub-severe and
is expected to continue to as it sweeps east. The only potential
remaining hazards with this system are low-end wind damage (40-50
mph) and the risk of flooding as the rain trails over the same areas
moving from west to east. Radar estimates are showing up to 2" has
fallen on the western border of the CWA, tapering off to the east
where precipitation is ongoing. We will be keeping an eye on St.
Claire, Benton, and Hickory counties as well as counties to the east
for the potential for flooding throughout the night. Amendment, as
of 2 a.m.: a Flash Flood Warning has been issued for northern
St. Claire county.

As we head into the day Saturday, southerly flow and mostly clear
skies will allow us to warm up quite a bit. We've issued a Heat
Advisory for the whole CWA from 11 a.m. until 8 p.m. because of
expected Heat Index values of 100 to 105. There is a gradient with
the hottest temperatures in the south, but everywhere will feel icky.

Storm chances return this evening as a low to the southwest joins
forces with the residual troughing from the low passing to the far
northeast and a cold front swings through. There is some low-end
severe potential with this activity in the form of gusty winds and
hail, but moreso wind. Coverage is also expected to be pretty sparse
(isolated to widely scattered), resulting in PoPs largely less than
50% through the evening and overnight.

Rain gradually ends in the south throughout the morning Sunday.
Thanks to the frontal passage, Sunday will be "cooler" with more
normal highs in the 80s. Get out and enjoy this weather, folks! It
will be short-lived.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 245 AM CDT Sat Jun 29 2024

Who could've guessed it: high pressure and intense ridging are back
to start the week, and with it the heat. Monday won't be too bad for
most, with those in the east only feeling temperatures in the low
80s, but those in the west nearing Heat Index values of 100. Tuesday
will be worse, with widespread Heat Index values up to 105 and
patchy areas up to 110. Heat headlines may be needed.

The next chance for rain looks to be Tuesday night as a deep low
pressure system swings a cold front through the Ozarks. Long term
models are showing that this front becomes stationary and lays west-
to-east across the area, allowing rain to continue through
Wednesday. A second upper-level low pressure system looks to move
through pretty quickly behind the first, trading off one cold front
for another on Thursday morning. As of now, rain chances last all
through the 7 day period. We'll have to see how that actually plays
out.

Despite the rain chances, heat hangs on through at least Thursday
with HI values over 100 every day. This seems to be possible, in my
opinion, due to the degree of separation between our area and the
pressure centers. The low pressure systems are way the heck in
Canada, and the troughing just barely manages to extend south
far enough to bring lift for rain. Unfortunately, we're not able
to experience very robust troughing, and upper-level flow
remains almost zonal. Therefore, in a stroke of unluckiness,
we're looking at both wet humid weather and very high
temperatures. Yay.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1209 AM CDT Sat Jun 29 2024

Storms are moving into the northwest this evening capable of
50-60 mph winds. They should remain north of the TAF sites, but
included PROB30 for SGF and JLN beginning at 9Z. Some LLWS is
possible at JLN around this time. Otherwise, VFR CIG/VIS for
the period with winds shifting from southerly to westerly to
northerly. More storm chances later on this evening, but
generally PROB30 and less through 6Z.

&&

.CLIMATE...
Issued at 302 AM CDT Thu Jun 27 2024

Record High Temperatures:

July 2:
KSGF: 100/1933
KJLN: 103/2011

July 3:
KSGF: 98/2011
KJLN: 100/2011

Record Low Temperatures:

July 1:
KVIH: 56/1951

Record High Minimum Temperatures:

June 29:
KSGF: 80/1936

July 2:
KSGF: 76/1933

July 3:
KSGF: 77/2018

July 4:
KSGF: 78/1901

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for KSZ073-097-101.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MOZ055>058-066>071-077>083-088>098-101>106.

&&

SHORT TERM...Nelson
LONG TERM...Nelson
AVIATION...Nelson
CLIMATE...Nelson
Hazardous weather outlook, Jun 29, 3:13 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
313 AM CDT Sat Jun 29 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
313 AM CDT Sat Jun 29 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Thunderstorms across the north ending through this morning.
Localized flash flooding will be possible. Hot today with a Heat
Advisory in effect until 8 PM. Chances for isolated to scattered
severe storms return this evening with a wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slightly cooler conditions on Sunday with heat and rain returning
through the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Nelson

In the hours before

Special weather statement, Jun 29, 12:14 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
1214 AM CDT Sat Jun 29 2024

MOZ055-056-067>069-080-290615-
Dallas MO-Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
1214 AM CDT Sat Jun 29 2024

...STRONG THUNDERSTORMS WILL IMPACT HICKORY...NORTHERN DALLAS...
BENTON...SOUTHEASTERN ST. CLAIR...WESTERN CAMDEN AND WESTERN MORGAN
COUNTIES THROUGH 115 AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Green Ridge to near Warsaw to 7 miles
north of Hermitage to near Humansville. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Truman State Park, Pomme De Terre State Park, Truman Lake, Pomme de
Terre Lake, Lake of The Ozarks, Versailles, Warsaw, Lincoln, Cole
Camp, Stover, Laurie, Hermitage, Weaubleau, Wheatland, Macks Creek,
Preston, Cross Timbers, Collins, Climax Springs, and Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and west central Missouri.

&&

LAT...LON 3860 9284 3789 9284 3789 9286 3788 9286
      3787 9377 3851 9329 3854 9329 3853 9307
      3861 9306
TIME...MOT...LOC 0514Z 274DEG 32KT 3856 9341 3830 9330 3805 9328 3784
9362

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:28 PM CDTSevere Thunderstorm WarningSGFBenton62 min
Jun 29, 12:14 AM CDTSpecial Weather StatementSGFBenton, Hickory, Morgan61 min
Jun 29, 12:30 AM CDTAreal Flood AdvisorySGFBenton, Hickory, St. Clair6 hr
Jun 29, 2:01 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Jun 29, 5:06 AM CDTAreal Flood AdvisorySGFCedar, Dade, Dallas, Hickory, Polk, St. Clair6 hr
Jun 29, 5:02 PM CDTSpecial Weather StatementSGFCedar28 min
Jun 29, 5:10 PM CDTSpecial Weather StatementSGFBarton35 min
Jun 29, 5:25 PM CDTSpecial Weather StatementSGFMiller35 min
Jun 29, 5:39 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon36 min
Jun 29, 6:08 PM CDTSpecial Weather StatementSGFCedar22 min
Jun 29, 6:15 PM CDTSpecial Weather StatementSGFBarton30 min
Jun 29, 6:20 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper19 min
Jun 29, 6:31 PM CDTSevere Thunderstorm WarningSGFVernon29 min
Jun 29, 6:50 PM CDTSpecial Weather StatementSGFCamden25 min
Jun 29, 6:57 PM CDTSevere Thunderstorm WarningSGFCedar, Polk18 min

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.